Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 1, NWS San Angelo, TX

January 10, 201824 counties in Texas

NWS San Angelo, TX issued this wind advisory at Jan 10, 2018, 2:16 PM CST for 24 counties in Texas. It took effect at Jan 11, 2018, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 2:16 PM CST (20:16 UTC)
In effect from
Jan 11, 2018, 8:00 AM CST
Expired
Jan 11, 2018, 6:00 PM CST
In force
10 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS74 KSJT 102016
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
216 PM CST Wed Jan 10 2018

TXZ049-054-066-098-099-113-114-127-128-139-140-111100-
/O.NEW.KSJT.WI.Y.0001.180111T1400Z-180112T0000Z/
Fisher-Nolan-Runnels-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-
Including the cities of ROTAN, ROBY, SWEETWATER, BALLINGER, 
WINTERS, HASKELL, THROCKMORTON, WOODSON, STAMFORD, ANSON, HAMLIN,
ALBANY, ABILENE, CLYDE, BAIRD, CROSS PLAINS, COLEMAN, 
and BROWNWOOD
216 PM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CST THURSDAY...

The National Weather Service in San Angelo has issued a Wind
Advisory, which is in effect from 8 AM to 6 PM CST Thursday. 

* TIMING...8 AM to 6 PM Thursday.

* WINDS...North at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Strong and gusty north winds may make driving
  difficult on east-west oriented roads, and blow around light,
  loose objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
270 
WWUS74 KSJT 110927
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
327 AM CST Thu Jan 11 2018

TXZ064-065-071>073-076>078-154-155-168>170-120000-
/O.EXA.KSJT.WI.Y.0001.180111T1400Z-180112T0000Z/
Sterling-Coke-Irion-Tom Green-Concho-Crockett-Schleicher-Sutton-
McCulloch-San Saba-Menard-Kimble-Mason-
Including the cities of STERLING CITY, ROBERT LEE, BRONTE, 
MERTZON, SAN ANGELO, EDEN, OZONA, ELDORADO, SONORA, BRADY, 
SAN SABA, MENARD, JUNCTION, and MASON
327 AM CST Thu Jan 11 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in San Angelo has issued a Wind
Advisory, which is in effect from 8 AM this morning to 6 PM CST
this evening. 

* TIMING...8 AM to 6 PM.

* WINDS...North at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Strong and gusty north winds may make driving 
  difficult on east-west oriented roads, and blow around light, 
  loose objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ049-054-066-098-099-113-114-127-128-139-140-120000-
/O.CON.KSJT.WI.Y.0001.180111T1400Z-180112T0000Z/
Fisher-Nolan-Runnels-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-
Including the cities of ROTAN, ROBY, SWEETWATER, BALLINGER, 
WINTERS, HASKELL, THROCKMORTON, WOODSON, STAMFORD, ANSON, HAMLIN,
ALBANY, ABILENE, CLYDE, BAIRD, CROSS PLAINS, COLEMAN, 
and BROWNWOOD
327 AM CST Thu Jan 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* TIMING...8 AM to 6 PM.

* WINDS...North at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Strong and gusty north winds may make driving 
  difficult on east-west oriented roads, and blow around light, 
  loose objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:57 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 10, 11:57 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1157 AM CST Wed Jan 10 2018

.AVIATION...
/18Z TAFS/

VFR conditions will continue across the terminals the next
24 hours. Gusty south to southwest winds will continue this
afternoon, with gusts 30 to 35 knots at KSJT and KABI, with
weaker winds farther south. Expect elevated west to southwest
winds across the northern terminals tonight. A cold front will
move south across the terminals Thursday morning, with gusty
north to northwest winds developing in its wake. Some indication
that low clouds may develop across the far southern terminals in
advance of the front overnight but confidence is low and will
not include a ceiling at this time.

&&

.PREV DISCUSSION... /issued 558 AM CST Wed Jan 10 2018/

AVIATION...
/12Z TAFS/

VFR conditions will continue across the terminals the next 24
hours. Expect gusty south to southwest winds developing today,
with winds remaining elevated across the northern terminals
tonight. A cold front will approach the KABI terminal towards
the end of the forecast period and will move across the
terminals Thursday morning.

PREV DISCUSSION... /issued 404 AM CST Wed Jan 10 2018/

SHORT TERM...
(Today and Tonight)

Highlights for today include near record high temperatures and
elevated fire weather concerns (see below). An upper level trough
over southern Arizona early this morning will approach the Texas
Panhandle by late today. At the surface, lee side pressure falls
across the Oklahoma and Texas Panhandles will tighten the pressure
gradient over our area. As a result, southwesterly winds will
increase to 15 to 25 MPH during the day with higher gusts. Latest
model guidance continues to indicate winds across our western
counties remaining below wind advisory criteria.

Afternoon highs will soar into the mid to upper 70's across the
area in response to the downslope component of the surface winds.
As the above mentioned upper trough ejects eastward across the
Plains, an attendant cold front will sweep across the area late
Wednesday night and Thursday morning. Prior to frontal passage,
morning lows will generally be in the mid 40s.

42

LONG TERM...
(Thursday through next Tuesday)

On Thursday, the first in a series of cold fronts will move
through the area. A potent upper level shortwave will lift to the
northeast Wednesday night as the main upper level trough moves
into the Central Plains. On the backside of the larger trough, a
120+ knot 250mb jet streak will help deepen the broader trough
over the entire Central U. S. Plains. Good pressure rises
associated with the surface high to our north will keep winds in
the 15 to 25 mph range most of the day Thursday. Temperatures will
be much cooler behind the front with highs from the upper 40s
north of I-20 to upper 50s along the I- 10 interstate.

From Friday through the first half of next week, a large trough
will remain generally stationary over the eastern half of the
CONUS. This will result in repeated shortwaves moving southeast
through the Central Plains, which will result in repeated cold
frontal passages, and generally below normal temperatures from
Saturday through the first half of next week. The first front will
move through Saturday, followed by the next front expected Monday
into Monday night. At this time, it's still uncertain how strong
each front will be, but at least one model is showing very cold
air behind the Monday front, so have cooled temperatures for
Tuesday. Both the GFS and ECMWF indicate light precip along and
behind the cold front Monday as well. While it's still early, some
light wintry precip is possible Monday night, especially north of
a San Angelo to Brownwood line. This will need to be monitored
closely over the coming days.

20

FIRE WEATHER...
An increasing surface pressure gradient is expected this
afternoon ahead of an approaching upper level trough. This will
result in gusty southwest winds of 15 to 25 MPH with higher gusts.
Although unseasonably warm temperatures in the mid to upper 70's
are expected, minimum relative humidity values in the 25-40% range
will remain below Red Flag Warning criteria. However, a Rangeland
Fire Danger statement will be issued for the western Concho
Valley and Big Country where minimum RH values will be in the
25-30% range. Elevated fire weather will affect the area again on
Thursday with north/northwest winds 15 to 25 mph, and RH values
between 20 and 30 percent across the area, and another RFD may be
needed for Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77  44  50  26 /   0  10   5   0
San Angelo 	 77  45  54  28 /   0   0  10   0
Junction 	 74  44  57  27 /   0   5   5   0
Brownwood 	 74  43  51  25 /   0   5   5   0
Sweetwater 	 75  44  49  27 /   0  10   5   0
Ozona      	 72  43  56  26 /   0   0   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Jan 10, 5:51 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
551 AM CST Wed Jan 10 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111200-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
551 AM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Gusty southwest winds combined with unseasonably warm temperatures
and dry vegetation will result in elevated fire danger today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong north winds will develop behind a cold front on Thursday,
with elevated fire danger continuing during the day. Drivers of
high profile vehicles on east-west roadways can expected strong
crosswinds on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.